Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Leptin use for Insulin Resistance?
Jul 8, 2004

I have a question about the possible use of leptin for insuline resistance.

I found the following article on Thebody.com dealing with Insulin resistance and HIV. http://www.thebody.com/sfaf/winter04/insulin.html

The article mentions... "Leptin also promotes normal insulin activity. Adiponectin improves insulin sensitivity as well, while resistin inhibits the action of insulin."

I am wondering, considering my situation, if Leptin may be useful based on what the article said? Would this something to try after the Actos but before the metformin? Or is the metformin a home run? (I have included my orgininal question with your response below).

Thank you for your time.

Graeme Moyle, M.D. Response:

There sounds like there is some 'swallowing the spider to catch the fly' going on here. Actos has not been well studied in HIV but its close relative Avandia causes a rise in triglycerides and cholesterol, an observation consistent across the 3 reported randomized studies. I suspect the Actos is the problem for your triglycerides. I would suggest a trial of stopping the Actos or, depending on how bad the insulin resistance is, replacing it with metformin, another insulin sensitiser which has been studied in HIV and which actually reduced triglycerides modestly and reduced abdominal fat

Original Question Greetings- Recently I have found that my lipid profile has been worsening. A year ago I was diagnosed as approaching "insulin resistant" so my Endocrinologist put me on Actos. Then my triglycerides shot up from 238 to 555 about the same time that I added Viramune to my 2 year running therapy of Trizivir. I can't help but suspect the Viramune, but my HIV doctor says that there is no evidence of that. Now my Endocrinologist wants to put me on Tricor for the triglycerides. I was told Viramune was to "backup" the Trizivir so I wonder if I'm taking the Actos and/or Tricor for a reaction from the HIV meds? Another question would be any negative interaction with all of these medications ? And is there any alternative mediations I should consider that would be better for my lipid profile? I had a buffalo hump removed 6 years ago and after that had a 1 year break from meds. I do have minor lipodystrophy signs on the limbs and a slight belly that is hard to work down. - Thank you very much.

Response from Dr. Moyle

Leptin, the 'satiety' factor produced by fat cells is not available as a medication. It has been studies in a small number of people with inherited forms of lipodystrophy and found to help a range of metabolic disturbances. However, it has not been tried in HIV and remains a long way from becoming a medication

kind regards

Graeme Moyle


Previous
New-fill provider
Next
Lipo and Multiple Sclerosis

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement